Alert archive / Hawaii / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Mar 7, 2017, 3:52 PM HST for 4 counties in Hawaii. It took effect at Mar 7, 2017, 6:00 PM HST. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2017, 3:52 PM HST (01:52 UTC)
- In effect from
- Mar 7, 2017, 6:00 PM HST
- Expired
- Mar 10, 2017, 3:18 AM HST
- In force
- 57 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Mar 7, 3:50 PM HST, 2 minutes earlier.
Area forecast discussion, Mar 7, 3:50 PM HST, 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 350 PM HST Tue Mar 7 2017 .SYNOPSIS... Unsettled weather is in store for portions of the state into Thursday. A strong upper level trough passing over the region will create the potential for heavy showers and strong thunderstorms during this time, especially along a stalled band of low level moisture currently stretched over and near Maui County and northern Big Island. A weak ridge will settle near the state on Friday, bringing light winds and humid conditions for the weekend. && .DISCUSSION... A complex pattern remains in place this afternoon, with heavy showers and thunderstorms favoring the eastern half of the island chain. A band of low level moisture and convergence, the remnant of an old front, has been stalled over Maui County and northern Big Island all day, with precipitable water (PW) values hovering around 1.25 to 1.6 inches. Meanwhile, a strong mid to upper level trough centered about 300 miles northwest of Kauai continues to dig toward the state. This feature is already producing enough instability to trigger isolated heavy showers and thunderstorms along the low level moisture band. The mid to upper level trough is also driving a weak surface cold front that is being obscured by a band of layered high clouds just northwest of Kauai. Sandwiched between these features, a somewhat dry, northerly low level flow with dew points in the lower 60s deg F range is fading over Oahu. The atmosphere will become increasingly unstable tonight and Wednesday, upping chances for heavy showers and possibly strong thunderstorms. Although the details remain elusive, the GFS and ECMWF models are both showing a roughly 100 kt jet stream setting up over the islands late tonight and Wednesday as the upper level trough digs over the region. Temps at 500 mb will fall to the -13 to -16 C range, which is very cold by Hawaii standards. As a result, CAPE values increase, especially along the stalled low level moisture boundary, while 0-6 km bulk shear values remain elevated at 35 kt or more. This instability will set the stage for strong to possibly severe thunderstorms as early as late tonight, but chances are higher during the day on Wednesday as CAPE is maximized. The greatest threat will remain along the low level moisture boundary centered over Maui County and northern Big Island. We will also have to monitor the dissipating front moving over Kauai tonight, since the HRRR model is suggesting that thunderstorms could develop due to orographic forcing late this evening. Though the threat is marginal, mainly due to the isolated nature of the potential heavy showers, we felt that a Flash Flood Watch is appropriate, since there will be a prolonged period of heavy shower potential and the possibility of anchored showers under light winds. The Flash Flood Watch has been issued for all islands, with the greatest flood potential remaining along the low level moisture boundary. By Wednesday night, the GFS and ECMWF show deeper moisture surging northward over the state, maintaining the threat for flash flooding. On Thursday, the upper level trough will gradually weaken overhead, but conditions will remain rather moist and unstable. The Flash Flood Watch currently runs through Wednesday night but may need to be extended into Thursday. The flood and thunderstorm threat will diminish on Friday as the upper level trough weakens and pushes eastward. A weak low level ridge will build just north of the state, ushering in weak trades. The ridge will shift over the islands during the weekend, promoting light winds and humid conditions. && .AVIATION... For the eastern Hawaiian Islands, moisture from a remnant frontal boundary between the Big Island and Maui will continue to be the focus of showers into the evening. At this time, this is highlighted with VCSH for the nearby terminals at Kona and Kahului. Thunderstorms with MVFR conditions will remain possible into the evening for these locations and will continue to monitor radar trends closely for the possible addition of tempo groups to highlight heavier showers and thunderstorms for these terminals. For the western Hawaiian Islands, the next frontal boundary will move eastward across Kauai this afternoon into the evening and eastward to Oahu and Maui overnight. This will allow for an increased chance of showers with thunderstorms with gusty winds and MVFR conditions possible as the boundary moves through. AIRMET Sierra for mountain obscurations remains in effect for windward sections of Maui. As moisture encroaches from the west with the next frontal boundary, this may be needed for Kauai and possibly Oahu overnight. && .MARINE... The west-northwest swell (290-320 deg) currently impacting the islands and its resulting surf will gradually ease through early Wednesday. The latest surface analysis and satellite imagery showed a gale- force low centered around 1000 nautical miles north-northwest of the state tracking back toward the south-southeast. The latest ASCAT pass late this morning still showed an area of gales out of the northwest associated with this feature focused toward the local area. This will result in a large reinforcing swell out of a more northwest direction (330 deg) with expected impact to the Hawaiian waters Wednesday through early Friday before gradually trending down into the weekend. The ECMWF-Wave solution still brings this swell in a bit earlier across the local waters with a peak up to a couple of feet larger than the WAVEWATCH III. If this larger solution verifies, surf may near warning levels late Wednesday through Wednesday night. For now, have issued a High Surf Advisory for exposed north and west facing shores for Wednesday and Thursday. Large seas will also be an issue with this swell, so a Small Craft Advisory will be needed. Seas and surf trend down once again Friday through the weekend. Local winds will remain light through the week as another front approaches and moves into the area through mid-week. Periods of heavy showers and a few thunderstorms remain in the forecast due to a combination of this front and a disturbance aloft setting up over the region. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM HST this evening through late Wednesday night for all Hawaii islands. High Surf Advisory from 10 AM Wednesday to 6 PM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. Wind Advisory until 6 PM HST Wednesday for Big Island Summits. && Public...Wroe Marine...TS Aviation...Woodrum
In the hours before
Special weather statement, Mar 7, 1:37 PM HST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Honolulu HI
137 PM HST TUE MAR 7 2017
HIZ025-027-080015-
Big Island Interior-Big Island North and East-
137 PM HST TUE MAR 7 2017
...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...
At 136 PM HST, a strong thunderstorm was located over Ninole, or 16
miles northwest of Hilo, moving southeast at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Honomu, Laupahoehoe, Ninole and Hakalau.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1983 15516 1989 15533 2001 15528 2001 15526
1996 15519 1987 15510
TIME...MOT...LOC 2336Z 293DEG 5KT 1994 15519
WroeThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 2:24 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 7, 2:52 PM HST | Special Marine Warning | HFO | 83 min | |
| Mar 7, 4:44 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 7, 5:30 PM HST | Special Marine Warning | HFO | 60 min | |
| Mar 7, 8:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 7, 8:12 PM HST | High Wind Warning | HFO | Hawaii | 43 hr |
| Mar 7, 8:18 PM HST | Winter Storm Watch | HFO | Hawaii | 19 hr |
| Mar 7, 9:23 PM HST | Small Craft Advisory | HFO | 54 hr | |
| Mar 8, 3:34 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 36 hr |
Nearby
Flash Flood Watches in Hawaii, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.